Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Multisecant subspaces to smooth projective varieties in arbitrary characteristic


Author: Atsushi Noma
Journal: Proc. Amer. Math. Soc. 137 (2009), 3985-3990
MSC (2000): Primary 14N05, 14H45
DOI: https://doi.org/10.1090/S0002-9939-09-09977-8
Published electronically: July 1, 2009
MathSciNet review: 2538558
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X \subseteq \mathbb{P}^{N}$ be a projective variety of dimension $ n\geq 1$, degree $ d$, and codimension $ e$, not contained in any hyperplane, defined over an algebraically closed field $ \Bbbk$ of arbitrary characteristic. We show that if a $ k$-dimensional linear subspace $ M$ meets $ X$ at the smooth locus such that $ X\cap M$ is finite and locally lies on a smooth curve, then the length $ l(X\cap M)$ does not exceed $ d-e+k-\min \{g,e-k\}$ for the sectional genus $ g$ of $ X$.


References [Enhancements On Off] (What's this?)

  • 1. A. Altman and S. Kleiman, Introduction to Grothendieck duality theory, Lecture Notes in Math., 146, Springer-Verlag, 1970. MR 0274461 (43:224)
  • 2. M. A. Bertin, On the regularity of varieties having an extremal secant line, J. Reine Angew. Math. 545 (2002), 167-181. MR 1896101 (2003h:14078)
  • 3. D. Eisenbud and S. Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), 89-133. MR 741934 (85f:13023)
  • 4. H. Flenner, L. O'Carroll, and W. Vogel, Joins and intersections, Springer Monographs in Mathematics, Springer-Verlag, 1999. MR 1724388 (2001b:14010)
  • 5. T. Fujita, Defining equations for certain types of polarized varieties, Complex analysis and algebraic geometry, Cambridge University Press, 1977, pp. 165-173. MR 0437533 (55:10457)
  • 6. T. Fujita, Classification theories of polarized varieties, London Mathematical Society Lecture Note Series, 155, Cambridge University Press, 1990. MR 1162108 (93e:14009)
  • 7. L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983), 491-506. MR 704401 (85g:14033)
  • 8. J. Harris, Algebraic geometry, Graduate Texts in Mathematics, 133, Springer-Verlag, 1992. MR 1182558 (93j:14001)
  • 9. R. Hartshone, Ample subvarieties of algebraic varieties, Lecture Notes in Mathematics, 156, Springer-Verlag, 1970. MR 0282977 (44:211)
  • 10. S. Kwak, Smooth projective varieties with extremal or next to extremal curvilinear secant subspaces, Trans. Amer. Math. Soc. 357 (2005), 3553-3566. MR 2146638 (2006e:14072)
  • 11. A. Noma, A bound on the Castelnuovo-Mumford regularity for curves, Math. Ann. 322 (2002), 69-74. MR 1883389 (2002k:14046)
  • 12. A. Noma, Castelnuovo-Mumford regularity of nonhyperelliptic curves, Arch. Math. (Basel) 83, no. 1 (2004), 23-26. MR 2079822 (2005c:14039)
  • 13. A. Noma, Multisecant lines to projective varieties, Projective varieties with unexpected properties, Walter de Gruyter, 2005, pp. 349-359. MR 2202263 (2006k:14099)
  • 14. A. Noma, Multisecant lines to smooth Del Pezzo varieties, preprint, 2007.
  • 15. O. Zariski, Introduction to the problem of minimal models in the theory of algebraic surfaces, Publ. of the Math. Soc. of Japan, no. 4, The Mathematical Society of Japan, Tokyo, 1958. MR 0097403 (20:3872)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14N05, 14H45

Retrieve articles in all journals with MSC (2000): 14N05, 14H45


Additional Information

Atsushi Noma
Affiliation: Department of Mathematics, Faculty of Education and Human Sciences, Yokohama National University, Yokohama 240-8501, Japan
Email: noma@edhs.ynu.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-09-09977-8
Keywords: Secant line, secant space, sectional genus
Received by editor(s): June 1, 2007
Received by editor(s) in revised form: March 20, 2009
Published electronically: July 1, 2009
Additional Notes: This work was partially supported by the Japan Society for the Promotion of Science.
Communicated by: Ted Chinburg
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society